Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

Alternate Pain Reliever

As I was going through my detox (and totally freaking out) my Dr. gave me a medicine called Neurontin also know as Gabapentin. This is an anticonvulsant (epilepsy) med. But it has A LOT of "off- label" use. It is generally a safe drug to take. No high, no addiction. I have been taking it for a couple weeks. I did stop for 2 days but started again because I found I felt worse without it. The bad thing is it can make you have a little vertigo or stagger. But they claim this subsides in a couple weeks. PLEASE check out this site. Especially some of you with chronic pain WW Broken Bones and any other suffering. See what you think and talk to your Dr. Actually I approached my Dr. as I found out about this drug doing research. And he thought it would be a great idea. Although he didn't think to suggest it. Here is the site.  http://web.tampabay.rr.com/lymecfs/neurontin01.htm

You can go to several different pages talking about the benefits and off label use of this drug. I just know like many of you I suffer with chronic pain. But I can't manage my meds. "When 1 would do I take 2" and so forth. So this hopefully will be of great interest to you. It is also suppose to help with withdrawls which I found to be true. I didn't realize how much it helps until I stopped taking it for a couple days. Another drug which can only be used occasionally and during extreme flare ups is METHYLPRED PAK (generic for MEDROL) This is an cortizone/steriod pak. You start the first day with 6, second day 5 and down to 1. It is GREAT if your pain is out of control due to inflammation.Good Luck

Shea
39 Responses
Avatar universal
i've tried neurontin twice. the first time i was to take 300mgs
3 times a day. the vertigo was so bad, i stoped taking after the
first week. the second time, i was put on 100 mgs, three times
a day. the smaller dose minimised the vertigo, but after being
on it for a week i had a severe allergic reaction to it. my
wind pipe swelled shut. i'm allergic to wasp and bee stings, so
i had several epipens i used to get me to the hospital ER. the
ER doc told me that aqllergic reactions to this drug are quite
common and i was damm lucky i had access to the epipen as it
probably saved my life. this same pain doc then put me on a "new
drug" called called trileptol. samething. after the first dose
i had a severe allergic reaction. out came the epipen again. i
changed pain docs, after the second visit to ER. the new pain-
doc i now have uses more traditional treatment. i now take 40mgs
of oxy-contin 3 times a day. even though oxy-c is addictive, i'll
will take it any time over an anaphylactic shock from these "non-
addictive, safe" drugs.

even though i haven't been posting lately, i have had time to
look at the forum ever other day or so. the past 3 weeks i've
been real busy at the university i work at. once i get thru the
start of fall semester, i hope to post more often.

hey witchy-woman: your one of the few who were posting when i was
real active last summer. after reading your recent posts it would
seem you've put a little bit of space between yourself and the
dragon- good job!
Avatar universal
Thanks for the tip Shea, I'll check out that site and see if I think neurontin might be an option for me.  A few people on a back pain message board I frequent have been on it, and have not had good experiences, but everyone reacts differently, so I will keep an open mind.

Skipper!! Nice to see you posting. I missed you and I was going to post a "Where is Kip" message if you didn't pop up soon. :-)
Thanks for the encouragement....even though I do have pain still, it is not as bad as the emotional pain I was in due to the addiction.  So far the Dragon whispering to use again has been minimal, and when it comes, I take Wiz's advice and laugh in its face, then read the forum to gain strength. Without you guys, I'd still be popping 15 vics a day and be rationalizing and justifying my reasons for doing so.  Here's hoping for the ability to stay on this path.

love,
WW
Avatar universal
Just thought I'd post to get my mind off the pills. The mental cravings are just about to do me in. How did I ever let my life get so far off track? Is there anyone out there that has been off the pain pills long enough to be past the  mental cravings? Do they ever go away?
Avatar universal
....Shea, I was on Neurontin a few years ago, and would almost pass out...like 45 minutes after I took it.  I felt like hell.  I couldn't stand it.  and it  never helped the pain much.  But thanks for the advice.... I didn't know it helped when detoxing.  Learn something new everday.
Skipper, I totally aggree.  We are on the exact same dose of Oxy.  I was worried about going to the 40s, but my doc assured me the medication goes way up there.  So we're really on minimal dosages in comparison to most.  I believe Francoise is on this amount too.  
W.W.....you go girl!....Got a post for ya down below. LOL
Avatar universal
Shea... I was put on Neurontin for nerve damage pain.  Started me at 3x100mg a day and worked me on a schedule up to 2700mg a day, yes 2700mg.  I developed "brain fog," had trouble with memory, couldn't type or remember how to spell words, would hit the gas instead of the break pedal, feeling in hands and face went very numb.  The pain went away but so did everything else. On the other hand my Mother takes about 1500mg a day for severe arthritis and has no side effects at all.  Everyone has different reactions.  Be careful, it can help but side effects can be devastating to life.   Since that didn't work, I was introduced to Mr. Zydone (7.5 hydro) and here I am today! Pick your poison I guess.  Take care - Durty
Avatar universal
Hi folks. Well....I finaly called my doctor and he called me some Xanax in. I wanted valium but he doesn't believe in prescribing it....for reasons unknown to me. He likes to prescribe ativan but I don't care for the way that makes me feel. So I'm hoping this xanax will take the edge off cause I'm about to crawl right out of my skin! As WW would say...OI! I actually moved the other half of my couch (I have a sectional) and searched for some more dropped valium. The other day I posted about tearing the cushions out and hunting for something. Anyway....I just took 2 xanax and am waiting for them to kick in. I hope I'm not trading one addiction for another??????? Am I?
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.